Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Successful extracorporeal life support in a case of severe flecainide intoxication

Auzinger, Georg M. MD; Scheinkestel, Carlos D. MB BS, FRACP

CASE REPORTS
Buy

Objective To show the effectiveness of emergency extracorporeal membrane oxygenation (ECMO) in treating severe, life-threatening flecainide intoxication.

Design Case report.

Setting Intensive care unit in a quaternary care center.

Patient A patient with electromechanical dissociation after severe flecainide acetate overdose.

Intervention ECMO.

Case Report  A 30-yr-old male with a history of depression presented after a severe flecainide overdose with plasma concentrations exceeding 20 times the upper boundary of the therapeutic range. At presentation, the patient was in refractory cardiocirculatory collapse and was successfully resuscitated with ECMO. Twenty-six hours later, extracorporeal support could be discontinued and the patient made a full recovery.

Conclusion In patients with severe but potentially reversible cardiac dysfunction attributable to flecainide intoxication, ECMO can maintain cardiac output and vital organ perfusion while allowing time for drug redistribution, metabolism, and clearance.

From the Department of Intensive Care and Hyperbaric Medicine, Alfred Hospital, Prahran, Melbourne, Australia.

Address requests for reprints to: Carlos D. Scheinkestel, MB BS, FRACP, Department of Intensive Care and Hyperbaric Medicine, Alfred Hospital, Prahran 3181, Melbourne, Australia.

Extracorporeal membrane oxygenation should be considered early in cases of near-fatal intoxications with class 1C antiarrhythmic agents.

© 2001 by the Society of Critical Care Medicine and Lippincott Williams & Wilkins